What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 22, 3:15 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
415 PM EDT Fri Jun 22 2018
.SHORT TERM...(This evening through Saturday night)
Issued at 415 PM EDT FRI JUN 22 2018
Large mid/upper level low is centered over the Midwest this
afternoon. At the surface a couple of boundaries emanate from the
center of a surface wave roughly positioned over IND. The first
is an occluded front that has about washed out and the second a
cold frontal boundary that stretches south-southwest from near
KDAN to KMEM to KCWC.
The low aloft will continue to spin its way up the Ohio Valley
through the short term period, pulling a cold front through the
Commonwealth at it gradually track northeast into New England by
Saturday night. In general the flow aloft will transition towards
a more zonal pattern. Until then, our area will be under the
threat of showers and at times thunderstorms as a couple spokes of
vorticity rotate around the parent low to our north. However, any
convection should have a distinct diurnal flavor to it.
Some storms this afternoon could produce marginally severe hail
but more likely gusty winds, in fact one storm produced about 40
mph winds as it passed LOZ. Temperatures will be very close to
normal levels, climbing into the mid 80s Saturday afternoon and
bottoming out in the mid 60s each night.
.LONG TERM...(Sunday through Friday)
Issued at 315 PM EDT FRI JUN 22 2018
The models are in good agreement aloft, initially, with the extended
portion of the forecast for the Ohio Valley region. However, the
spread increases significantly through the start of the new work
week. They all depict the rising height regime over Kentucky and the
southern Ohio Valley similarly through Monday morning as a quick
hitting ridge moves into the area from the Midwest. This ridge will
dampen the energy still around in the wake of a trough pivoting
across the Northeast. This ridge of higher heights does pass
through quickly into Tuesday ahead of the next closed low trough
moving in from the Central Plains. The models show more
disagreement with this trough, though, with the GFS further north
and east than the ECMWF and Canadian. This trough then weakens as
it rides east along the northern fringes of an expansive southern
ridge into Wednesday. Eventually it will send height falls south
into eastern Kentucky - a bit stronger from the ECMWF than the GFS
and Canadian. Some energy will also pass through the area with
this through Thursday while heights will rebound to close out the
work week. Given the agreement early and increasing uncertainty
later in the extended portion of the forecast a general model
blend was accepted a the starting point for the grids with no
large scale adjustments needed.
Sensible weather will feature a continuation of the warm (aside
from cooler Sunday highs), humid, and stormy conditions we are
currently experiencing well into the upcoming week as a frontal
boundary stalls over the region while low pressure centers pass by
to the north. The convection will have a strong diurnal component
to it with coverage and intensity likely peaking in the afternoon
and evening hours most days. Aside from the cooling effects of
the convection, conditions will be warm and steamy during the days
and mild/muggy at night. Look for some patchy valley fog most
nights along with a small ridge to valley temperature difference -
with the lower end of the temperatures limited by the high
dewpoints.
Made mainly just some slight terrain based adjustments to the lows
each night during the extended. Did not deviate far from the blended
PoPs, though did beef them up each afternoon/evening to better match
the anticipated diurnal factor in this pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 226 PM EDT FRI JUN 22 2018
Widely scattered showers and a few thunderstorms have developed
across the area as a result of diurnal heating. Tried to broad
brush a general coverage for our TAF sites during a window of
time that rainfall will be most likely for our terminals. At
issuance only site being affected by thunderstorms was SJS.
Convection will continue to increase across the area through the
mid afternoon time frame before diminishing into the early
evening. Model guidance suggest some MVFR GIGS will arrive late
tonight with a surface boundary. While the frontal boundary will
will push on through the area, showers will still redevelop as
long as a storm system remains in the region, or until it gradually
lifts out of the Ohio Valley during the day Saturday. Southwest
winds around 10 kts will lighten overnight before increasing
again during the day Saturday.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY
LONG TERM...GREIF
AVIATION...RAY
Hazardous weather outlook, Jun 22, 2:35 PM EST, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
335 PM EDT Fri Jun 22 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
335 PM EDT Fri Jun 22 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible through this evening. Some of these
may contain strong wind gusts, as well as locally heavy rainfall,
which could result in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible at times from Saturday through
Thursday, mainly in the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any incidents of severe weather or
flooding this evening.
RAY/GREIF
In the hours before
Special weather statement, Jun 22, 2:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
319 PM EDT FRI JUN 22 2018
KYZ069-080-114-116-222000-
Jackson-Clay-Owsley-Laurel-
319 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...WEST
CENTRAL OWSLEY...SOUTHEASTERN JACKSON AND NORTHERN CLAY COUNTIES...
At 319 PM EDT, a strong thunderstorm was located over Maplesville, or
near London, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
London, Manchester, Grace, Pittsburg, Zekes Point, Maulden,
Fogertown, Mummie, Treadway, Tyner, Barcreek, Settle Store,
Chestnutburg, Shepherdtown, Hooker, Byron, Moores Creek, Royrader,
East Bernstadt and Sacker Gap.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3704 8403 3719 8416 3745 8381 3723 8361
TIME...MOT...LOC 1919Z 234DEG 25KT 3716 8402
GREIF
Special weather statement, Jun 22, 2:41 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
341 PM EDT FRI JUN 22 2018
KYZ069-108-111-112-114-222030-
Jackson-Lee-Breathitt-Owsley-Wolfe-
341 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT OWSLEY...NORTHEASTERN JACKSON...
WEST CENTRAL BREATHITT...LEE AND SOUTHWESTERN WOLFE COUNTIES...
At 341 PM EDT, a strong thunderstorm was located over Travellers
Rest, or near Booneville, moving northeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackson, Beattyville, Booneville, Fincastle, Turin, Travellers Rest,
White Ash, Blake, Southfork, Fillmore, Cowcreek, Grass, Chestnut Gap,
Earnestville, Copebranch, Scoville, Ida May, Delvinta, Lerose and War
Creek.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8393 3775 8361 3747 8333 3733 8363
3736 8365 3736 8367 3734 8368 3734 8373
3735 8378 3733 8379 3733 8382
TIME...MOT...LOC 1941Z 234DEG 25KT 3746 8379
GREIFSpecial weather statement, Jun 22, 3:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
420 PM EDT FRI JUN 22 2018
KYZ079-083-222045-
Wayne-Pulaski-
420 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WAYNE AND WESTERN
PULASKI COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Naomi, or 8
miles north of Monticello, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Naomi, Cains Store, Stab, Nancy,
Pointer, Bronston, Ruth, Elihu, Frazer, Pulaski County Park, Somerset
Pulaski Airport, Mill Springs, Hogue, Faubush, Magnum, Pulaski and
Trimble.
LAT...LON 3711 8490 3726 8468 3703 8448 3689 8484
3697 8487 3700 8484 3701 8486 3704 8490
3706 8491
TIME...MOT...LOC 2020Z 234DEG 25KT 3697 8489
GREIF